Wisconsin, 2021

Hail in Wisconsin, May 2, 2021

May 2, 2021 · NWS GRB · 3 events in 2 counties and zones

Thunderstorms developed north of a southward moving cold front during the afternoon into the evening hours across central and east-central Wisconsin. The strongest storms produced hail up to quarter size as they tracked through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed north of a southward moving cold front during the afternoon into the evening hours across central and east-central Wisconsin. The strongest storms produced hail up to quarter size as they tracked through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 2, 2:19 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 2, 2:19 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
319 PM CDT Sun May 2 2021

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Monday
Issued at 319 PM CDT Sun May 2 2021

The short term will be fairly busy active weather wise, as
rainfall gets going this afternoon and then faces fairly
continuous rain, with ongoing moisture transport to northeast
Wisconsin.

So far this morning, some initial showers have moved into portions
of north-central Wisconsin along the weak upper disturbance.
Overrunning cloud cover has kept temperatures across the far north
relatively cool in the 60s, but ample sunshine in the area
approximately around Highway 29 and southwards allowed
temperatures to hit the lower 80s and start forming a cumulus
field.

As we go forwards through the afternoon and evening, we will
likely see some shower and isolated thunderstorm development
across the central to east-central Wisconsin, although the first
place of development may be along the lake boundary near Lake
Michigan where low level convergence is the strongest.
Instability remains at a premium for the forecast, and CAMs have
backed off considerably on a few of the parameters given the
struggle to get things going this morning. Highest suggested
MLCAPE is now around 1200 or less for the peak heating hours,
which will have to be realized in the next few hours. Shear
remains fairly weak around 30 knots as well, so organizing a
stronger updraft will be somewhat difficult, although mid-level
lapse rates are getting to around the 6 to 7 degrees per
kilometer, which will help some. All said, thunderstorm potential
certainly remains there, but without the stronger upper support,
most of these storms will likely be more of your garden variety
storms than severe storms, although a strong storm or two in the
early evening can't be ruled out.

Overnight, showers across the north will become more intermittent,
as the main focal point for convection becomes the warm front,
approximately between Wisconsin Rapids and Manitowoc. The
training storms may produce locally high rain totals, especially
if the front doesn't move and storms continue moving across the
same areas as earlier Sunday evening. Temperatures will likely
remain mild, in the upper 40s to middle 50s.

Monday, the frontal boundary will still be lingering in the area,
although it may only be across a portion of east-central Wisconsin
at this point. Another wave will likely move across the frontal
zone, which will keep showers going through much of Monday. The
ongoing showers will keep temperatures relatively mild, and while
a few thunderstorms could redevelop in the afternoon, little will
be in place to support severe development.

.LONG TERM...Monday Night Through Sunday
Issued at 319 PM CDT Sun May 2 2021

Showers should end in eastern Wisconsin by sunrise
Tuesday as an upper shortwave exits the region. Then cyclonic
upper flow is expected for the middle and end of the week, with a
nearly stationary upper low over James Bay. This should produce
cooler than normal temperatures with just a small chance of showers
when an upper jet comes by. That could happen Thursday and maybe
Friday. Temperatures should be be around ten degrees below normal.

When there are clear skies and light winds there will probably be
some frost. The best frost potential looks to be across Lincoln,
Langlade and the northern parts of Oconto and Marinette counties
north to the Upper Peninsula where we will start Frost Advisories
and Freeze warnings this Friday. Frost is possible further south,
where Frost and Freeze headlines began yesterday. People that got
an early start to the growing season should listen to the latest
forecasts for possible Frost and Freeze headlines.

The forecast for Mother's Day looks cloudy and cool at this point
with highs in the 50s and a chance of showers.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 109 PM CDT Sun May 2 2021

VFR conditions are expected at the beginning of the TAF period but
will gradually deteriorate late this afternoon and evening as
showers and a few thunderstorms form across the area. The best
chance for thunderstorms will be across portions of central to
east-central Wisconsin, although some light showers may be in the
vicinity of north-central Wisconsin by the beginning of the TAF
period. Rain and lower CIGs then overspread the region overnight,
continuing on through the end of the TAF period. MVFR is expected
by the evening hours, with IFR likely overnight. Can't rule out
the possibility of LIFR in a few spots as rain and CIGs lower.
Although ceilings should improve tomorrow with daylight, there is
the possibility they remain low through the early afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Uhlmann
LONG TERM......RDM
AVIATION.......Uhlmann
Hazardous weather outlook, May 2, 2:19 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
319 PM CDT Sun May 2 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-032030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
319 PM CDT Sun May 2 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms across most of the forecast area
starting late this afternoon and continuing overnight. The best chance
for strong thunderstorms will be south of highway 10. Small hail and
wind gusts to 45 mph are possible with the strongest storms. Locally
heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There is a chance for thunderstorms across central and east-central
Wisconsin Monday. While severe weather is not anticipated, some of
the storms could produce heavy rainfall.

There will be several cold nights later this week that could lead
to frost or freezing temperatures. Listen to the latest forecasts
if you got an early start to the growing season.

.SPOTTER INFORMATION STATEMENT...

Spotters activation should not be needed, but any reports of hail
or strong winds from thunderstorms would be appreciated.

LMZ521-522-541>543-032030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
319 PM CDT Sun May 2 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Conditions hazardous to small craft are expected in the Lake Michigan
nearshore waters mainly north of Sturgeon Bay tonight through Monday.
Thunderstorms could produce a lightning hazard to boaters tonight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There is a chance of thunderstorms Monday, which would pose a
lightning hazard to mariners.

Uhlmann/RDM

In the hours before

Special weather statement, May 2, 3:18 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Green Bay WI
418 PM CDT Sun May 2 2021

WIZ036-037-045-022200-
Waupaca WI-Waushara WI-Portage WI-
418 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PORTAGE...
NORTHEASTERN WAUSHARA AND SOUTHWESTERN WAUPACA COUNTIES UNTIL 500 PM
CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Napowan Scout Camp, or 9 miles north of Wautoma,
moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Waupaca, Wautoma, Fremont, Napowan Scout Camp, Chain O' Lakes-King,
Weyauwega, Pine River, Saxeville, King and Wild Rose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4409 8937 4429 8940 4438 8886 4424 8883
      4424 8889 4416 8889
TIME...MOT...LOC 2115Z 257DEG 20KT 4420 8929

Eckberg
Special weather statement, May 2, 3:35 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Green Bay WI
435 PM CDT Sun May 2 2021

WIZ037-045-022215-
Waupaca WI-Waushara WI-
435 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAUSHARA AND
SOUTHWESTERN WAUPACA COUNTIES UNTIL 515 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Napowan Scout Camp, or 8 miles southwest of Waupaca, moving east at
25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Waupaca, Fremont, Chain O' Lakes-King, Weyauwega, Saxeville, King,
Rural and Lind Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4415 8920 4431 8922 4440 8888 4424 8884
      4424 8889 4423 8889
TIME...MOT...LOC 2134Z 252DEG 20KT 4424 8915

Eckberg

The radar

The Green Bay radar (KGRB), 77 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Waupaca

When
May 2, 3:57 PM CST to 3:58 PM CST
Where
Waupaca County, 2.13 mi SSE of Lind Center
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.250, -89.020

Nickel size hail fell near Weyauwega.

Hail, Waupaca

When
May 2, 4:04 PM CST to 4:05 PM CST
Where
Waupaca County, 0.85 mi SE of Fremont
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.260, -88.860

Nickel size hail fell in Fremont.

Hail, Calumet

When
May 2, 4:11 PM CST
Where
Calumet County, 3.05 mi ENE of Darboy
Measured
1 in hail
Reported by
Public
Coordinates
44.240, -88.320

Quarter size hail fell near Combined Locks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947039, 947040, 947041.